Blog

Sitagliptin induced acute pancreatitis: Case report and brief review of literature

Sitagliptin phosphate is a dipeptidyl peptidase IV (DPP-IV) inhibitor used as an oral hypoglycemic agent in the treatment of type 2 Diabetes Mellitus. Features of drug-induced pancreatitis are a temporal sequence, known response pattern and reversible when the drug is withdrawn. Acute pancreatitis is a rare known complication of sitagliptin, which can occur at any time after initiation of the drug therapy. Case Summary: A 32-year old man was presented in medical casualty with acute pain in the abdomen. He was a case of a T2DM taking tablet of sitagliptin 100 mg/day since last one year. The patient was obese, nonsmoker and not alcoholic. Diagnostic laboratory workup showed glycosylated haemoglobin 6.7%, raised levels of serum amylase (109 u/l Normal range 28-90 U/L) and Lipase (174 U/L Normal range- 0-64 U/L), which favoured the diagnosis of acute pancreatitis. We stopped his tablet sitagliptin and shifted him to insulin and metformin. Symptomatic treatment was offered, and he improved clinically and discharged from the hospital. Conclusion: Acute pancreatitis among patients receiving sitagliptin is a rare entity. But physicians should always keep the possibility of sitagliptin-induced pancreatitis during follow up of the patients. Cautious monitoring for development of signs and symptoms of acute pancreatitis in patients receiving sitagliptin is essential in long-term management.

Read More